Illinois, 2003

Heavy Rain in Illinois, August 2, 2003

August 2, 2003 · NWS PAH · 3 events in 3 counties and zones

A band of thunderstorms with torrential downpours moved slowly east. The heaviest rainfall, estimated by radar to be one to two inches per hour, extended from West Frankfort to Harrisburg.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A band of thunderstorms with torrential downpours moved slowly east. The heaviest rainfall, estimated by radar to be one to two inches per hour, extended from West Frankfort to Harrisburg. Flooding of some flood-prone, low-lying roads was reported in Saline County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 2, 3:50 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 2, 3:50 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
450 AM CDT SAT AUG 2 2003

WILL NEED TO BE SUPER BRIEF DUE TO CURRENT WEATHER SITUATION/TIME
CONSTRAINTS.

SEVERE STORM WATCH OUT TIL 16Z FOR GOOD PORTION OF OUR FORECAST
AREA. PLEASE REFER TO SPC PRODUCTS FOR SPECIFICS REGARDING THIS SVR
WX POTENTIAL. IN A NUTSHELL...SURFACE COLD FRONT...NEARLY STATIONARY
JUST TO OUR WEST/SOUTHWEST WILL NOT MOVE A GREAT DEAL THROUGH EARLY
NEXT WEEK AS A DEEP H50 LONG WAVE REMAINS PLANTED OVER THE MS
VALLEY/OH VALLEY. IMPULSES OF ENERGY WILL ROTATE THROUGH THE H50
TROF OFF AND ON THROUGH THE WEEKEND. TIMING OF THESE IMPULSES WILL
BE DIFFICULT. ALSO...LEFTOVER BOUNDARIES FROM OVERNIGHT/MORNING
CONVECTION WILL PLAY A SIGNIFICANT ROLE IN POSSIBLE REFIRING OF
CONVECTION THIS AFTERNOON AND TONIGHT. THUS...WILL GO WITH FAIRLY
HIGH STORM CHCS MOST AREAS TODAY AND TONIGHT...BUT WILL NOT
ELABORATE MUCH ON TIMING. ONCE AGAIN...ANY OF THESE STORMS COULD
REACH SEVERE LEVELS...WITH DAMAGING WIND GUSTS AND HAIL THE MAIN
HAZARDS.

GFS/AVN BRING DRIER AIR IN SUN/MON/TUE...BUT WITH RESIDUAL LOW LEVEL
MOISTURE....FAIRLY HIGH AFTERNOON INSTABILITY AND THE OLD FRONTAL
BOUNDARY STILL IN THE REGION...WILL NEED TO LEAVE ISOLATED TO
SCATTERED STORM CHANCES ALL THREE DAYS. SHOULD FINALLY DEVELOP INTO
A DRIER FORECAST BY MID WEEK AS FRONT AND UPPER SYSTEM FINALLY PULL
OFF TO THE EAST.

.PAH...NONE.

MEFFERT
Hazardous weather outlook, Aug 2, 4:00 AM CST, 3 hours 30 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-030915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
QUAD STATE AREA TODAY AND TONIGHT. A COLD FRONT WAS POISED JUST
NORTH AND WEST OF THE QUAD STATE...FROM...CHICAGO THROUGH...ST LOUIS
TO...SPRINGFIELD MO. THIS WILL BE THE FOCUSING MECHANISM FOR STORM
DEVELOPMENT TODAY AND TONIGHT. STORMS WILL DEVELOP ALONG THE FRONT
AND TRAVEL EAST INTO LOWER OHIO AND MID MISSISSIPPI VALLEYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR THE ENTIRE
QUAD STATE AREA AGAIN SUNDAY. THE AFOREMENTIONED BOUNDARY IS
EXPECTED TO MOVE THROUGH THE AREA SUNDAY...RESULTING IN ANOTHER
CHANCE OF SEVERE THUNDERSTORMS AS FRONTAL PASSAGE OCCURS.
OTHERWISE...AS WE HEAD THROUGH THE UPCOMING WORK WEEK...AN ISOLATED
AFTERNOON THUNDERSTORM WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS MAY BE REQUESTED ACROSS THE ENTIRE QUAD STATE
TODAY...TONIGHT AND SUNDAY.

KH

In the hours before

Special weather statement, Aug 2, 6:15 AM CST, 1 hour 15 minutes before
ILZ088>094-KYZ001>011-MOZ086-087-100-107>112-114-021300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
715 AM CDT SAT AUG 2 2003

...SEVERE THUNDERSTORM WATCH NUMBER 831 CONTINUES OVER PORTIONS OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND WESTERN KENTUCKY...

A SEVERE THUNDERSTORM WATCH CONTINUES FOR THE AREA. HOWEVER...
THUNDERSTORMS OVER SOUTHEAST MISSOURI HAVE DECREASED IN INTENSITY
OVER THE PAST HOUR OR SO...AND THE OVERALL THREAT FOR WIDESPREAD
SEVERE WEATHER HAS DECREASED OVER SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS AND WESTERN KENTUCKY. STRONG THUNDERSTORMS WILL CONTINUE TO
BE POSSIBLE THIS MORNING IN THE WATCH AREA...WITH ISOLATED SEVERE
STORMS ALSO A POSSIBILITY.

THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING WIND
GUSTS...AND HAIL UP TO AN INCH IN DIAMETER. ALSO...WITH ALL OF THE
RECENT RAINFALL IN THE QUAD STATE REGION...ROOT SYSTEMS OF SOME
TREES HAVE BEEN WEAKENED DUE TO SATURATED SOIL CONDITIONS.
CONSEQUENTLY...WINDS OF 40 TO 50 MPH MAY CAUSE TREES TO TOPPLE IN
CERTAIN AREAS. IN ADDITION...BRIEF HEAVY RAINFALL MAY LEAD TO
LOCALIZED FLOODING...ESPECIALLY IN FLOOD PRONE AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA SOURCES FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

MEFFERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Franklin

When
August 2, 7:30 AM CST to 9:30 AM CST
Where
Franklin County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heavy Rain, Saline

When
August 2, 7:30 AM CST to 9:30 AM CST
Where
Saline County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heavy Rain, Williamson

When
August 2, 7:30 AM CST to 9:30 AM CST
Where
Williamson County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378200, 5378201, 5378202.